Texas, 2010

Flash Flood in Texas, July 9, 2010

July 9, 2010 · NWS OUN · 1 event in 1 county or zone

Widespread showers and thunderstorms developed in a very moist, tropical air mass over northern Texas. Only weak lift was needed for precipitation development, and weak upper level winds did not allow for much movement of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Widespread showers and thunderstorms developed in a very moist, tropical air mass over northern Texas. Only weak lift was needed for precipitation development, and weak upper level winds did not allow for much movement of the storms. Rainfall rates exceeded two inches per hour in some locations, owing to precipitable water amounts of over two inches. Flash flooding was reported over Knox county during the early afternoon hours before the precipitation finally moved north of the area. Several roadways had to be closed due to water over top of them.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 9, 9:17 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 9, 9:17 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1017 AM CDT FRI JUL 9 2010

.DISCUSSION...
WE EARLIER EXTENDED THE FLASH FLOOD WATCH BACK TO THE NORTH... AND
FOR AN ADDITIONAL 9 HOURS. THIS WAS DUE TO FAIRLY CONSISTENT
FORECASTS FROM SHORT-TERM MODELS THAT SHOW HEAVY AFTERNOON RAINS
ALONG AND JUST NORTH OF THE WEAK FRONT THAT NOW EXTENDS FROM NEAR
CHANDLER TO NORMAN TO VERNON TEXAS. PREVIOUS HEAVY RAINFALL WAS
ALSO CONSIDERED IN THE EXTENSIONS.

OTHERWISE... NO MAJOR CHANGES ARE PLANNED FOR THIS MORNING. SOME
UPDATES MAY BE FORTHCOMING THROUGH THE DAY AS TEMPERATURE AND
PRECIPITATION TRENDS BECOME MORE APPARENT.

&&

.PREV DISCUSSION... /ISSUED 614 AM CDT FRI JUL 9 2010/

AVIATION...
CIGS/VSBYS WILL CONTINUE TO EXHIBIT A LARGE AMOUNT OF VARIANCE
OVER SHORT TIME/SPACE SCALES. IN GENERAL THE LOWEST CONDITIONS
WILL BE ACROSS S OK AND N TX WITH MORE OPPORTUNITY FOR BREAKS
ACROSS N OK... BUT WITH LOW LEVELS REMAINING VERY MOIST WE ARE APT
TO SEE LOWER CLOUDS FILL IN WITH ONLY MINIMAL DIURNAL HEATING.
EXTENSIVE MOIST LAYER PROGGED TO BECOME MORE SHALLOW AS MID LEVELS
START TO DRY OVER CENTRAL/N OK TONIGHT... BUT IF MID-LEVEL CLOUDS
ERODE THAT COULD OPEN THE DOOR FOR REDEVELOPMENT OF FOG/STRATUS
TONIGHT UNDER LIGHT WINDS. AS SUCH WE HAVE BROUGHT IFR CONDITIONS
BACK INTO MOST AREAS BY LATE TONIGHT.

PREV DISCUSSION... /ISSUED 341 AM CDT FRI JUL 9 2010/

DISCUSSION...
WE WILL TRIM BACK THE FLASH FLOOD WATCH AREA BASED ON CURRENT RADAR
TRENDS AND LATEST HPC EXCESSIVE RAINFALL/QPF GUIDANCE. POPS WILL BE
DECREASING OVER TIME AND FROM N TO S... BUT AS LONG AS THE
OVERABUNDANCE OF TROPICAL MOISTURE PERSISTS AND THE SUBTROPICAL
RIDGE AXIS LIES WELL TO OUR S WE WILL BE HARD PRESSED TO REMOVE THEM
COMPLETELY. PREVAILING WNW FLOW ALOFT INTO EARLY NEXT WEEK SUGGESTS
THE POSSIBILITY OF CONVECTION COMING OFF THE HIGHER TERRAIN OF THE
CENTRAL HIGH PLAINS/ROCKIES AND MOVING INTO THE AREA IN THE FORM OF
MAINLY-NIGHTTIME COMPLEXES SO WE WILL KEEP AT LEAST SLIGHT CHANCES
THROUGH EARLY NEXT WEEK. THEREAFTER... MODEL CONSENSUS INDICATES THE
SUBTROPICAL HIGH BUILDING AND SHIFTING N TO EXERT MORE INFLUENCE ON
THE AREA. THIS WOULD HELP DRY US OUT AND BRING THE HIGHS BACK TO
MORE TYPICAL JULY LEVELS BY MID TO LATE NEXT WEEK. IN THE MEANTIME
OUR ABUNDANT GROUND MOISTURE AND WELL-WATERED VEGETATION WILL HELP
KEEP THE HIGHS NEAR TO BELOW CLIMATOLOGY FOR SEVERAL MORE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  83  71  90  70 /  60  20  20  10
HOBART OK         85  70  88  71 /  50  20  20  10
WICHITA FALLS TX  85  72  89  72 /  70  40  30  10
GAGE OK           84  62  89  69 /  20  10   0  10
PONCA CITY OK     86  68  90  72 /  30  10  10  10
DURANT OK         87  73  86  72 /  70  40  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR OKZ018>048-
     050>052.

TX...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR TXZ083>090.

&&

23/26
Hazardous weather outlook, Jul 9, 10:35 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CDT FRI JUL 9 2010

OKZ004>048-050>052-TXZ083>090-101200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 AM CDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
OCCASIONAL LIGHTNING STRIKES ARE POSSIBLE WITHIN A BROAD AREA OF
RAIN ACROSS PRIMARILY SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS INTO
THIS AFTERNOON. WEAK WIND SHEAR ALOFT AND WEAK INSTABILITY WILL
GREATLY LIMIT THE CHANCE OF SEVERE THUNDERSTORMS. THE CHANCE OF
THUNDERSTORMS WILL DIMINISH SOMEWHAT THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR WESTERN NORTH TEXAS AND
PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE IS A CHANCE OF THUNDERSTORMS OVER THE SOUTHERN HALF OF
OKLAHOMA AND ADJACENT PORTIONS OF NORTH TEXAS ON SATURDAY.
THEREAFTER...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
ENTIRE AREA THROUGH TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SATURDAY.

CMS

In the hours before

Special weather statement, Jul 9, 10:25 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CDT FRI JUL 9 2010

OKZ022-091700-
WASHITA OK-
1125 AM CDT FRI JUL 9 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY.

AT 1122 AM CDT...A SHOWER PRODUCING VERY HEAVY RAINFALL WAS LOCATED
JUST WEST OF CORDELL WITH CONTINUED REDEVELOPMENT OVER THE SAME
LOCATION. ALTHOUGH THE AREA IMPACTED BY THIS AREA OF HEAVY RAINFALL
WILL BE SMALL... FLOODING WILL BE POSSIBLE IN THIS AREA JUST WEST OF
CORDELL.

HAZARDS INCLUDE...
FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3535 9896 3526 9889 3521 9907 3528 9912

..SPEG.

The radar

The Dyess AFB radar (KDYX), 121 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Knox

When
July 9, 11:00 AM CST to 1:00 PM CST
Where
Knox County, 6.33 mi NW of Knox City to 4.82 mi W of Knox City
Cause
Heavy Rain
Reported by
Insurance Company
Coordinates
33.477, -99.906

Local law enforcement and the Texas Department of Highways reported several roadways under water. Most low water crossings were under water, with most having to be closed for a short duration.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253707.